Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 294, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2001, 2:34 AM CDT for Lowndes County, Mississippi. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 24, 2001, 2:34 AM CDT (07:34 UTC)
- Expired
- May 24, 2001, 3:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lowndes County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 2:34 AM CDT | Thunderstorm Wind | Caledonia, MS | Several large tree limbs were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
399
WUUS54 KJAN 240735
SVRJAN
MSC087-240815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
234 AM CDT THU MAY 24 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOWNDES COUNTY IN NORTHEAST MISSISSIPPI
* UNTIL 315 AM CDT
* AT 234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHWEST OF
CALEDONIA TO 5 MILES SOUTHWEST OF WEST POINT...MOVING SOUTHEAST AT
50 MPH.
* SEVERE THUNDERSTORMS WILL...
BE NEAR COLUMBUS AFB AT 240 AM CDT
BE NEAR CALEDONIA...COLUMBUS AT 250 AM CDT
BE NEAR NEW HOPE AT 255 AM CDT
WINDS FROM 60 TO 70 MPH ARE POSSIBLE WITH THESE STORMS. MOVE INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORMS PASS.
LAT...LON 3374 8825 3366 8849 3361 8847 3356 8848
3353 8845 3352 8857 3350 8860 3350 8864
3345 8867 3329 8830 3355 8829What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:30 AM CDT, 4 minutes earlier.
Area forecast discussion, May 24, 2:30 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 230 AM CDT THU MAY 24 2001 UPPER LOW CENTER TO REMAIN LOCKED TO THE N OF THE AREA...PIVOTING AROUND MN/IL THROUGH EARLY SATURDAY...SHIFTING TO THE E SUNDAY NIGHT AND MOVING TO THE NE U.S. COAST LATE MONDAY. SERIES OF SHORTWAVES TO DROP AROUND THE BASE OF THE UPPER TROF AND PATH OF JET MAXIMA TO REMAIN ACROSS THE REGION THROUGH THE REST OF THE WEEK. SURFACE BOUNDARY NOTED FROM NE LA TO JUST N OF COLUMBUS THIS MORNING. OUTFLOW BOUNDARIES WILL SHIFT INTO CENTRAL ZONES BEFORE STALLING. CONVECTIVE DEBRIS TO ALSO PRODUCE DIFFERENTIAL HEATING BOUNDARY AT LEAST AS FAR S AS NE LA/CENTRAL MS ZONES THIS AFTERNOON...IF NOT FARTHER S. MODELS SHOW AIR MASS SE AR/NW MS DRYING THIS AFTERNOON AS MOISTURE AXIS PIVOTS TO THE SW. NRN AREAS WILL BE IN REGION OF RIGHT REAR JET MAX THIS MORNING BEFORE MAX LIFTS OUT TO THE E BY LATE AFTERNOON. BEST CHANCE OF SCATTERED CONVECTION TO BE ERN AREAS...ESPECIALLY NE MS...FRONT PUSHES EWD DURING THE DAY. UPPER TROUGH DEEPENING OVERNIGHT WITH SIGNIFICANT DROPS IN 500 MB HEIGHTS AS NEXT JET MAX STREAKS ACROSS REGION. MODELS DISAGREE ON LOCATION OF BEST LIFT BUT DO AGREE ON INCREASING UPPER DIVERGENCE...ALTHOUGH INSTABILITY LIMITED. FRONT FORECAST TO MOVE SLOWLY SEWD INTO SE CORNER OF MS TONIGHT. DEEPEST MOISTURE ALSO INDICATED FOR SERN ZONES FOR TONIGHT. VORT LOBE REMAINS DRAPED OVER NORTH CENTRAL ZONES FRI AND FRI NIGHT AND MID/UPPER HEIGHTS REMAIN RELATIVELY LOW. HOWEVER...AIR MASS LOOKS RELATIVELY DRY THROUGH SAT MORNING. MRF KEEPS AIR MASS RELATIVELY DRY THROUGH SUNDAY NIGHT...INCREASING MOISTURE WITH AN IMPULSE THAT SHIFTS INTO THE AREA IN NWLY FLOW EARLY MONDAY. LATEST AVN INCREASES MOISTURE OVER NE LA AND SRN HALF OF MS SAT AS A SHORTWAVE SHIFTS INTO THAT AREA...AND AGAIN ON SUN. POTENCY OF THESE SYSTEMS QUESTIONABLE AT THIS TIME...ESPECIALLY SINCE THEY TRACK WELL SOUTH OF SHORTWAVE TRACK ASSOCIATED WITH UPPER LOW. WILL FOLLOW MRF AND NOGAPS...KEEPING SAT DRY. NOGAPS INCREASES MOISTURE AND BRINGS PRECIP BACK TO THE AREA BY SUNDAY EVENING. WILL DELAY PRECIP IN FORECAST UNTIL MONDAY FOR NOW. PRELIM NUMBERS: JAN 80/55/77/51 3210 MEI 83/55/78/51 431- .JAN... MS...NONE. LA...NONE. AR...NONE.
In the hours before
Special weather statement, May 23, 11:51 PM CDT, 2 hours 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 241200- HAZARDOUS WEATHER OUTLOOK...UPDATED FOR SEVERE THUNDERSTORM WATCHES... NATIONAL WEATHER SERVICE JACKSON MS 1151 PM CDT WED MAY 23 2001 ...THUNDERSTORMS... SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT OVER PORTIONS OF NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AS WELL AS NORTH AND CENTRAL MISSISSIPPI. ALSO SCATTERED SEVERE THUNDERSTORMS CAN BE EXPECTED OVER EXTREME SOUTHEAST ARKANSAS AND NORTH MISSISSIPPI...GENERALLY ALONG AND NORTH OF A LINE FROM CROSSETT ARKANSAS TO LEXINGTON AND MACON MISSISSIPPI . SOME OF THE SEVERE STORMS COULD PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. ALSO EXPECT BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES WITH ANY STORMS THAT DO DEVELOP. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE DELTA AFTER MIDNIGHT AND MOVE EASTWARD ACROSS NORTHERN MISSISSIPPI DURING THE OVERNIGHT HOURS. A COLD FRONT WILL ALSO APPROACH NORTHERN AREAS TONIGHT AND IS FORECAST TO BE ALONG THE HIGHWAY 82 CORRIDOR BY DAYBREAK TOMORROW. THESE TWO FEATURES WILL COMBINE TO PROVIDE THE NECESSARY INGREDIENTS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS DURING THE NIGHTTIME HOURS. STORMS SHOULD MAINLY STAY NORTH OF THE INTERSTATE 20...WITH THE GREATEST COVERAGE ALONG THE HIGHWAY 82 CORRIDOR. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, May 24, 12:51 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE JACKSON MS
1251 AM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1224 AM GUNNISON MS 65 MPH TSTM GUST
05/24/01 BOLIVAR WIND GUSTS UP TO 65 MPH
BLEW DOWN TREE LIMBS.
REPORTED BY EOC.Local storm report, May 24, 12:55 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1255 AM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1245 AM MS 60 MPH TSTM GUST
05/24/01 SUNFLOWER HIGH WINDS ESTIMATED AT
60 MPH AROUND THE
COUNTY. REPORTED BY
S.O.Local storm report, May 24, 1:28 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
128 AM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0135 AM GRENADA MS WIND DAMAGE
05/24/01 GRENADA POWER LINES DOWN AROUND
GRENADA. REPORTED BY
EOC.Local storm report, May 24, 1:53 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE JACKSON MS
153 AM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0135 AM GRENADA MS WIND DAMAGE
05/24/01 GRENADA POWER LINES DOWN AROUND
GRENADA. REPORTED BY
EOC.Special weather statement, May 24, 2:20 AM CDT, 14 minutes before
ARZ074>075-MS018-025>039-240900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 220 AM CDT THU MAY 24 2001 THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE FOLLOWING COUNTIES IN SEVERE THUNDERSTORM WATCHS 278 AND 279: IN SOUTHEAST ARKANSAS: ASHLEY AND CHICOT IN NORTH MISSISSIPPI: ATTALA...BOLIVAR...SUNFLOWER...LEFLORE...WASHINGTON...HUMPHREYS... HOLMES...MONTGOMERY...CARROLL...GRENADA THE THREAT OF SEVERE WEATHER REMAINS OVER CHOCTAW...CLAY...OKTIBEHA...WINSTON...NOXUBEE AND LOWNDES UNTIL 4 AM.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 12:02 AM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 43 min |
| May 24, 12:30 AM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 45 min |
| May 24, 1:03 AM CDT | Severe Thunderstorm Warning | JAN | Grenada | 42 min |
| May 24, 1:37 AM CDT | Severe Thunderstorm Warning | JAN | Montgomery | 38 min |
| May 24, 1:46 AM CDT | Severe Thunderstorm Warning | JAN | Webster | 44 min |
| May 24, 2:04 AM CDT | Severe Thunderstorm Warning | JAN | Clay | 41 min |
| May 24, 3:14 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 16 min |
| May 24, 5:21 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 29 min |
| May 24, 5:50 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson | 40 min |
| May 24, 6:18 PM CDT | Severe Thunderstorm Warning | JAN | Copiah | 57 min |
| May 24, 6:25 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 35 min |
| May 24, 6:52 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson | 38 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.